Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 28, 2016, 5:09 PM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 5:09 PM CDT (22:09 UTC)
- Expired
- Aug 28, 2016, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 102 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:10 PM CDT | FLASH FLOOD | Mclean, TX | REPORTED EIGHT INCHES OF STANDING WATER ON INTERSTATE 40. |
| Aug 28, 5:10 PM CDT | FLASH FLOOD | Mclean, TX | REPORTED EIGHT INCHES OF STANDING WATER ON INTERSTATE 40 AROUND MILE MARKER 140 TO 150. REPORT OF CARS GOING OFF THE INTERSTATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WGUS54 KAMA 282209
FFWAMA
TXC087-129-179-483-290115-
/O.NEW.KAMA.FF.W.0018.160828T2209Z-160829T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
NORTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 815 PM CDT
* AT 508 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO FOUR INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCLEAN...LELA...LAKE MCCLELLAN...ALANREED AND KELLERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3543 10035 3509 10033 3506 10094 3538 10098
$$
SCHNEIDER1 follow-up statement
356 WGUS74 KAMA 290031 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 731 PM CDT SUN AUG 28 2016 TXC087-129-179-483-290115- /O.CON.KAMA.FF.W.0018.000000T0000Z-160829T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COLLINGSWORTH TX-WHEELER TX-GRAY TX-DONLEY TX- 731 PM CDT SUN AUG 28 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHWESTERN COLLINGSWORTH...SOUTHWESTERN WHEELER...SOUTHERN GRAY AND NORTHEASTERN DONLEY COUNTIES... AT 731 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED AREA. TWO TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MCLEAN...LELA...LAKE MCCLELLAN...ALANREED AND KELLERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3543 10035 3509 10033 3506 10094 3538 10098 $$ SCHNEIDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:17 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 28, 2:17 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 217 PM CDT SUN AUG 28 2016 .DISCUSSION... An MCV located near Amarillo, TX early this afternoon will combine with plenty of moisture and instability to help produce showers and thunderstorms across the eastern panhandles this afternoon and evening. An upper level low over the 4 corners will provide lift and diffluence to the western panhandles this afternoon and overnight. These dynamics will hook up with the subtropical moisture to bring showers and thunderstorms to the western panhandles this afternoon into the overnight. Persistence is the word for this forecast, so that means keep the chances of rain going. The south to southwest flow aloft will continue to bring subtropical moisture across the panhandles and this moisture will combine with instability and a few short wave troughs to help produce showers and thunderstorms across parts of the panhandles through at least Thursday. But late in the week the pattern may change to where the subtropical moisture is no longer over the panhandles, but there still may be slight chance of rain even beyond Thursday as the shear increases and combines with the instability to produce showers and thunderstorms. Temperatures may be close to a little below climatology over the next couple of days given the extra cloud cover. Temperatures should warm above climo by end of the week as shower and thunderstorm activity becomes more isolated. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 80 64 79 63 / 60 50 60 50 50 Beaver OK 65 85 65 84 65 / 40 50 50 40 60 Boise City OK 61 78 60 78 61 / 60 50 60 40 60 Borger TX 68 82 67 82 66 / 50 50 50 50 50 Boys Ranch TX 62 81 62 80 62 / 60 50 60 50 60 Canyon TX 62 80 62 79 63 / 60 50 60 50 60 Clarendon TX 66 82 65 83 65 / 50 40 50 50 50 Dalhart TX 63 80 62 79 62 / 60 50 60 50 60 Guymon OK 65 82 64 82 64 / 60 50 50 40 60 Hereford TX 63 80 62 79 62 / 60 50 60 60 60 Lipscomb TX 67 84 67 85 67 / 40 50 40 40 60 Pampa TX 65 83 65 83 66 / 50 50 50 50 50 Shamrock TX 68 85 67 85 68 / 40 40 40 40 50 Wellington TX 69 86 68 87 68 / 40 40 40 40 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 3/15
Hazardous weather outlook, Aug 28, 3:05 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT SUN AUG 28 2016 OKZ001>003-TXZ001>020-290815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 305 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES THROUGH TONIGHT. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH SATURDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 12:54 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT SUN AUG 28 2016 TXZ005-281830- LIPSCOMB TX- 1254 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB COUNTY UNTIL 130 PM CDT... AT 1254 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF FOLLETT TO 6 MILES NORTHWEST OF HIGGINS. MOVEMENT WAS NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FOLLETT AND HIGGINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3606 10025 3650 10019 3650 10000 3606 10000 TIME...MOT...LOC 1754Z 192DEG 16KT 3644 10009 3618 10011 JC
Special weather statement, Aug 28, 1:41 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 141 PM CDT SUN AUG 28 2016 OKZ003-TXZ005-010-281945- BEAVER OK-LIPSCOMB TX-HEMPHILL TX- 141 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER... NORTHEASTERN HEMPHILL AND EASTERN LIPSCOMB COUNTIES UNTIL 245 PM CDT... AT 140 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SLAPOUT TO 8 MILES NORTHEAST OF LAKE MARVIN. MOVEMENT WAS NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FOLLETT...HIGGINS AND SLAPOUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS VISIBILITY. && LAT...LON 3596 10026 3664 10018 3665 10000 3595 10000 TIME...MOT...LOC 1840Z 191DEG 13KT 3654 10003 3600 10010 JC
Special weather statement, Aug 28, 4:15 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT SUN AUG 28 2016
TXZ010-014-015-019-020-282215-
GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-COLLINGSWORTH TX-
415 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH...WHEELER...
SOUTHEASTERN GRAY...SOUTHWESTERN HEMPHILL AND NORTHEASTERN DONLEY
COUNTIES UNTIL 515 PM CDT...
AT 415 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF LORA TO 12 MILES SOUTH OF
MCLEAN. MOVEMENT WAS SOUTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...SHAMROCK...BRISCOE...WHEELER...MCLEAN...LUTIE...LELA...
TWITTY...SAMNORWOOD...QUAIL...DOZIER...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3502 10065 3580 10048 3553 10000 3534 10000
3475 10014 3475 10034
TIME...MOT...LOC 2115Z 310DEG 20KT 3569 10044 3506 10058
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:07 PM CDT | Special Weather Statement | AMA | Roberts | 53 min |
| Aug 28, 12:54 PM CDT | Special Weather Statement | AMA | Lipscomb | 36 min |
| Aug 28, 1:41 PM CDT | Special Weather Statement | AMA | Lipscomb | 64 min |
| Aug 28, 2:19 PM CDT | Areal Flood Advisory | AMA | Lipscomb | 4 hr |
| Aug 28, 4:15 PM CDT | Special Weather Statement | AMA | Collingsworth, Wheeler | 60 min |
| Aug 28, 5:03 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley, Gray, Wheeler | 57 min |
| Aug 28, 5:05 PM CDT | Areal Flood Advisory | AMA | Hemphill, Lipscomb, Wheeler | 3 hr |
| Aug 28, 6:49 PM CDT | Special Weather Statement | AMA | Hutchinson | 56 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.